From New York, USA:
My daughter, age 11, has had Type 1 diabetes for two years now. For the last few months, she has been dropping very low at night and waking up with high blood sugars (rebounding). I suspected this and started testing her blood at night and this is exactly what has been happening. I keep lowering her nighttime Lente (when this started she was taking 25 units, now she is down to 7 units at night). Why is this happening and how can it be prevented? The only way to check is that I get up every night now and test her blood twice a night. Also, she has an adequate snack before bedtime (30 to 45 grams of carbs).
Is it possible that a different insulin other than her evening Lente is causing her to go low at nighttime? Both A.M. Lente and P.M. Regular can last into the nighttime and cause nighttime lows even though the books say that these insulins should be gone by then. The bigger the dose of any given insulin, the longer it lasts. A clue to this would be to go back and see what happened to her daytime blood sugars as you lowered the evening lente. If the daytime blood sugars went up and there was no change in the nighttime lows as you lowered the evening lente, this would be a clue. If you then increased her A.M. Lente to try and lower the daytime blood sugars, this could exacerbate the nighttime lows if the A.M. Lente was lasting into the night.
If this is not the case, sometimes giving the evening Lente at bedtime instead of before supper will help prevent lows in the middle of the night, but still provide enough insulin before breakfast when insulin requirements are already increasing.
Original posting 23 May 2000
Posted to Hypoglycemia
Last Updated: Tuesday April 06, 2010 15:09:08
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by Children With Diabetes, Inc, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2014. Comments and Feedback.